Alert archive / Tennessee / Special Weather Statements in 2023

Special Weather Statement, NWS Nashville, TN

July 29, 2023Van Buren County, Tennessee

NWS Nashville, TN issued this special weather statement at Jul 29, 2023, 6:21 PM CDT for Van Buren County, Tennessee. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2023, 6:21 PM CDT (23:21 UTC)
Expired
Jul 29, 2023, 6:45 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Hail
0.75 in
Wind
40

County Van Buren County, TN

The radar

The Northeast Alabama radar (KHTX), 91 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WWUS84 KOHX 292321
SPSOHX

Special Weather Statement
National Weather Service Nashville TN
621 PM CDT Sat Jul 29 2023
 
TNZ078-080-292345-
Van Buren TN-Warren TN-
621 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of central Van Buren
and east central Warren Counties through 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spencer, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Spencer and Fall Creek Falls State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3557 8542 3556 8545 3555 8546 3554 8554
      3553 8556 3553 8559 3565 8569 3575 8548
      3569 8530
TIME...MOT...LOC 2321Z 307DEG 15KT 3563 8548 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Clements

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this special weather statement went out at Jul 29, 1:56 PM CDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 1:56 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
156 PM CDT Sat Jul 29 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 156 PM CDT Sat Jul 29 2023

Who ordered the sauna for today? I will be honest, our maximum
temperatures will likely not get as high today as previously
forecasted. Most of the area is currently in the low to mid 90s.
While we still have a few more hours, dew point temps have remain
higher than previously forecasted which has likely limited our
temp potential a bit. Nonetheless, heat indicies have already
reached 105 in several locations this afternoon, with a few
locations reading 109 at the current hour.

Bigger forecast question for the day remains our
shower/thunderstorm chances now through tomorrow morning. CAMs
continue to struggle with the evolution of a MCS currently in
Missouri. Latest guidance does suggest this weakening a bit before
redeveloping a bit closer to our area. If this solution were to
play out, timing for our area would likely be late evening to
overnight. If the current MCS can hold together, that would likely
bringing timing up by a few hours. In addition, already have a
few storms firing across the Upper Cumberland with additional pop-
up thunderstorms possible this afternoon. Surface boundary sits
to our NW, which may provide enough lift to generate some more
storms this afternoon. The storms that have developed so far today
and developed very quickly, producing lightning almost
instantaneously. Luckily, they have also remained sub-severe. We
do have strong enough lapse rates and instability that I wouldn't
rule out a strong to severe thunderstorm or two. Main concern
would be damaging wind gusts and hail up to the size of quarters.

Any shower/thunderstorm activity will move out by the morning
hours tomorrow, with a nicer and somewhat cooler day expected.
Will highs still be in the 90s? Of course, it's July...but at
least heat indicies should remain below 100 for most of the area.

&&

.LONG TERM...
(Monday through next Saturday)
Issued at 156 PM CDT Sat Jul 29 2023

A somewhat active weather pattern appears to be shaping up for
next week. Upper level trough will remain parked just to our east,
with high pressure to our west. We will remain just on the edge
of the trough, with northwesterly flow driving most of our weather
pattern. Unfortunately this type of set up usually spells
multiple shortwaves for our area, so will likely see showers and
thunderstorms each afternoon/evening. Pops remain a little low due
to the uncertainty in evolution, but do think this will be a bit
more than our typical summertime pop up situation. Luckily with
this set up it will keep temps closer to normal, with highs in the
low 90s and very manageable dew point temps.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Sat Jul 29 2023

VFR conditions early this afternoon with hot and humid
conditions. Scattered thunderstorms will be possible after 21z and
a line of storms may move through the northwestern part of the
area between 23 and 05z. Strong winds, heavy rain, and low
visibility can be expected with any thunderstorms. Thunderstorms
should clear the area by 09z tonight. Breezy westerly winds
gusting up to 18 knots this afternoon shifting north under 10
knots overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      75  94  72  91 /  30  20  10  10
Clarksville    74  93  70  90 /  30  20  10  10
Crossville     68  86  65  84 /  30  20  10  10
Columbia       73  94  70  91 /  20  30  10  10
Cookeville     70  89  67  86 /  30  20  10   0
Jamestown      69  86  66  84 /  40  10  10   0
Lawrenceburg   72  93  70  90 /  20  30  10  10
Murfreesboro   73  94  70  92 /  30  20  10  10
Waverly        72  92  70  90 /  30  20  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

SHORT TERM...Adcock
LONG TERM....Adcock
AVIATION.....Mueller

In the hours before

Special weather statement, Jul 29, 4:59 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Nashville TN
459 PM CDT Sat Jul 29 2023

TNZ034-066-292230-
Cumberland TN-Fentress TN-
459 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of northeastern
Cumberland and southwestern Fentress Counties through 530 PM CDT...

At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Jamestown, moving southeast at 40 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fairfield Glade, Grimsley and Clarkrange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 8509 3620 8508 3630 8512 3636 8512
      3638 8510 3630 8483 3629 8484 3629 8487
      3628 8488 3624 8488 3621 8491 3618 8490
      3615 8491 3613 8487 3608 8483 3610 8482
      3609 8480 3605 8479 3600 8472 3594 8470
TIME...MOT...LOC 2159Z 304DEG 36KT 3624 8503

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Clements
Special weather statement, Jul 29, 5:04 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
504 PM CDT Sat Jul 29 2023

TNZ028-030-062>064-292245-
Cannon TN-Rutherford TN-Wilson TN-De Kalb TN-Smith TN-
504 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southwestern Smith,
western De Kalb, northeastern Rutherford, southern Wilson and
northern Cannon Counties through 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lebanon, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murfreesboro, Lebanon, Smithville, Woodbury, Smyrna, La Vergne,
Watertown, Walterhill, Rural Hill, Alexandria, Dowelltown, Liberty,
Auburntown, Lascassas, Tuckers Crossroads, Cedars Of Lebanon State
Park, Milton, Gladeville and Readyville.

This includes the following highways...
 Interstate 40 between mile markers 234 and 249.
 Interstate 840 between mile markers 57 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 8574 3574 8622 3603 8657 3604 8656
      3606 8656 3607 8655 3609 8655 3608 8653
      3606 8653 3610 8652 3611 8654 3614 8652
      3623 8624
TIME...MOT...LOC 2203Z 297DEG 26KT 3610 8631

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Clements
Special weather statement, Jul 29, 5:43 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Nashville TN
543 PM CDT Sat Jul 29 2023

TNZ028-062>064-077-078-292330-
Cannon TN-Rutherford TN-Coffee TN-Wilson TN-De Kalb TN-Warren TN-
543 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of southern De Kalb,
eastern Rutherford, northwestern Coffee, northwestern Warren,
southeastern Wilson and Cannon Counties through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving southeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Murfreesboro, Smithville, Woodbury, Smyrna, Walterhill, Dowelltown,
Liberty, Auburntown, Lascassas, Beechgrove, Bradyville, Milton and
Readyville.

This includes the following highways...
 Interstate 24 between mile markers 77 and 98.
 Interstate 840 between mile markers 54 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3563 8625 3565 8630 3566 8631 3566 8635
      3602 8653 3604 8602 3591 8565 3590 8565
      3589 8567 3588 8564 3585 8567 3560 8624
TIME...MOT...LOC 2243Z 322DEG 19KT 3590 8613

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clements
Local storm report, Jul 29, 5:45 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
545 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     Tstm Wnd Dmg     2 NNW Walterhill        35.98N 86.39W
07/29/2023                   Rutherford         TN   Public

            Twitter report of a tree down off Cut Off
            Road in Walterhill. Time estimated by radar.

&&

JB
Local storm report, Jul 29, 5:50 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
550 PM CDT Sat Jul 29 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     Tstm Wnd Dmg     3 NE Green Hill         36.26N 86.54W
07/29/2023                   Wilson             TN   Emergency Mngr

            A few trees were uprooted with 3 to 4
            damaged power poles along Saundersville
            Road, resulting in power outages. Time
            estimated by radar.

&&

JB
Special weather statement, Jul 29, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Nashville TN
621 PM CDT Sat Jul 29 2023

TNZ078-080-292345-
Van Buren TN-Warren TN-
621 PM CDT Sat Jul 29 2023

...A strong thunderstorm will impact portions of central Van Buren
and east central Warren Counties through 645 PM CDT...

At 621 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Spencer, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spencer and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3557 8542 3556 8545 3555 8546 3554 8554
      3553 8556 3553 8559 3565 8569 3575 8548
      3569 8530
TIME...MOT...LOC 2321Z 307DEG 15KT 3563 8548

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Clements

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:02 PM CDTSpecial Weather StatementOHXMacon, Trousdale43 min
Jul 29, 3:06 PM CDTSevere Thunderstorm WarningOHXJackson, Macon, Smith, Sumner, Trousdale39 min
Jul 29, 3:11 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale31 min
Jul 29, 3:16 PM CDTSpecial Weather StatementOHXRobertson44 min
Jul 29, 3:40 PM CDTSpecial Weather StatementOHXSumner35 min
Jul 29, 4:02 PM CDTSpecial Weather StatementOHXRobertson43 min
Jul 29, 4:11 PM CDTSpecial Weather StatementOHXFentress, Pickett49 min
Jul 29, 4:43 PM CDTSpecial Weather StatementOHXDavidson, Wilson47 min
Jul 29, 4:59 PM CDTSpecial Weather StatementOHXFentress31 min
Jul 29, 5:04 PM CDTSpecial Weather StatementOHXDeKalb, Wilson41 min
Jul 29, 5:21 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Rutherford, Wilson24 min
Jul 29, 5:43 PM CDTSpecial Weather StatementOHXCannon, Rutherford47 min
Jul 29, 5:57 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren33 min
Jul 29, 6:27 PM CDTSpecial Weather StatementOHXWarren48 min

Nearby

Special Weather Statements in Tennessee, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.